Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Topeka, KS

March 19, 202223 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 19, 2022, 2:01 PM CDT for 23 counties in Kansas. It took effect at Mar 20, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 2:01 PM CDT (19:01 UTC)
In effect from
Mar 20, 2022, 12:00 PM CDT
Expired
Mar 20, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS83 KTOP 191901
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
201 PM CDT Sat Mar 19 2022

KSZ008-020-034-201100-
/O.NEW.KTOP.FW.W.0005.220320T1700Z-220321T0100Z/
Republic-Cloud-Ottawa-
201 PM CDT Sat Mar 19 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR
STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 020, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Sunday. 

* AFFECTED AREA...Fire weather zones 008, 020, and 034.

* WIND...South winds sustained between 20 and 25 mph with gusts
  approaching 40 mph.

* HUMIDITY...Between 18 and 22 percent.

* HIGHEST THREAT...Along and west of Highway 81.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
205 
WWUS83 KTOP 200818
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
318 AM CDT Sun Mar 20 2022

KSZ009>012-021>024-026-035>040-054>056-058-059-202030-
/O.EXA.KTOP.FW.W.0005.220320T1700Z-220321T0100Z/
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
318 AM CDT Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR FIRE WEATHER ZONES 009, 010, 011, 012, 021, 022, 023,
024, 026, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zones 009, 010, 011, 012, 021, 022,
  023, 024, 026, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058,
  AND 059.

* WIND...South winds sustained between 20 and 25 mph with gusts 
  approaching 40 mph.

* HUMIDITY...Between 15 and 24 percent.

* HIGHEST THREAT...All of northeast, east-central, and north-
  central Kansas.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008-020-034-202030-
/O.CON.KTOP.FW.W.0005.220320T1700Z-220321T0100Z/
Republic-Cloud-Ottawa-
318 AM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR FIRE WEATHER ZONES 008, 020, AND 034...

* AFFECTED AREA...Fire weather zones 008, 020, and 034.

* WIND...South winds sustained between 20 and 25 mph with gusts 
  approaching 40 mph.

* HUMIDITY...Between 15 and 24 percent.

* HIGHEST THREAT... All of northeast, east-central, and north-
  central Kansas.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
698 
WWUS83 KTOP 201647
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1147 AM CDT Sun Mar 20 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-210100-
/O.CON.KTOP.FW.W.0005.220320T1700Z-220321T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1147 AM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 
023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 
058, AND 059...

* AFFECTED AREA...Fire weather zones 009, 010, 011, 012, 021, 
  022, 023, 024, 026, 035, 036, 037, 038, 039, 040, 054, 055, 
  056, 058, AND 059. 

* WIND...South winds sustained between 20 and 25 mph with gusts 
  approaching 40 mph.

* HUMIDITY...Between 14 and 22 percent.

* HIGHEST THREAT...All of northeast, east-central, and north- 
  central Kansas.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
060 
WWUS83 KTOP 210058
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
758 PM CDT Sun Mar 20 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-210200-
/O.EXP.KTOP.FW.W.0005.000000T0000Z-220321T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
758 PM CDT Sun Mar 20 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

Relative humidity values have begun to increase and winds have
become slightly weaker. Will expire the Red Flag Warning as 
conditions no longer meet criteria. South winds 10 to 20 mph will
continue overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 12:25 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 19, 12:25 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1225 PM CDT Sat Mar 19 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 246 AM CDT Sat Mar 19 2022

Key Messages:

- Elevated fire danger Sunday

- Several days of rain beginning Monday

Discussion:

Generally quiet conditions are expected today in the wake of
yesterday's system. Temperatures should climb into the 60s
throughout the forecast area, and light winds and sunshine should
make for a pleasant afternoon outdoors.

Breezy conditions return Sunday as the next system digs into the
southwestern US and tightens the pressure gradient across the
region. While recent rainfall may have temporarily dampened fuels
and started the green-up process, the combination of wind and un-
seasonably warm temperatures, as well as modest afternoon dewpoints
as low as the low to mid 30s, will likely overwhelm any progress
begun with Friday's rain. The most elevated wildfire conditions
are anticipated in north central KS where RH will be lowest, winds
strongest, and preexisting drought conditions are worst.

The deepening trough over the Southwest will move slowly out into
the central CONUS through the first half of the work week,
bringing several periods of rain and perhaps a few thunderstorms
from Monday through at least Wednesday. Differences in timing on
the departure of the upper low, as well as the position and
staying power of the dry slot, lead to a pretty broad range of
possibilities for total precipitation with this system. Realistic
ranges from the NBM and GEFS ensembles are generally 0.5 to 2
inches for the Monday through Wednesday period, with deterministic
solutions from the NBM and EC trending toward the higher side of
the total ensemble distribution. While some instability may be
enough to fuel a few rumbles of thunder, the chilly bowling ball
of a cut-off low certainly doesn't look supportive of any
widespread strong or severe storm chances.

Warmer and dry conditions should follow behind, but may be slow
to arrive, perhaps in the 7-8 day time frame when near to above
normal temperatures creep back into the short-range climate
outlook.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1223 PM CDT Sat Mar 19 2022

VFR conditions prevail through the 18Z TAF period. Winds are light
and somewhat variable today and tonight, but will increase out of
the south Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Laflin
AVIATION...Teefey
Hazardous weather outlook, Mar 19, 3:01 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
301 AM CDT Sat Mar 19 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-200815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
301 AM CDT Sat Mar 19 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire danger is expected Sunday, especially in portions of
north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.